Minnesota, 2018

Damaging Winds in Minnesota, June 5 to 6, 2018

June 5 to 6, 2018 · NWS FGF · 13 events in 5 counties and zones

Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later. These storms eventually took on a linear structure and produced multiple strong wind reports. There were a few reports of large hail, but they were more isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 10:58 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 5, 10:58 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1158 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 1158 PM CDT Tue Jun 5 2018

Adjusted POPs a bit more for ongoing convection. Severe threat
continues across much of the area with mid-level lapse rates and
strong effective bulk shear of over 50 kts. Storms will continue
to move southeast, where there is currently less instability but
with the warm front moving eastward there should be enough coming
in to sustain things for a few more hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1158 PM CDT Tue Jun 5 2018

Currently VFR but convection causing issues tonight. VCTS at all
but KBJI as thunderstorms move across the area. Storms will move
into KBJI area by 07Z. The storms will transition to showers
before tapering off around 12Z. Some MVFR ceilings and lower vis
will be possible with the heavier cells and at the eastern TAF
sites for a period Wednesday morning behind the convection. Skies
will clear out by mid morning and all sites will be VFR. Winds
will shift around to the north and gust to near 20 kts by
afternoon, decreasing again to below 8 kts by the end of the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 8:59 AM CST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 5, 9:54 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018

NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crete around 1115 PM CDT.
  Gwinner, Cogswell and Stirum around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
      4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817

BP
Local storm report, Jun 5, 10:32 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     9 NE SHARON             47.69N 97.76W
06/05/2018  M61 MPH          Grand Forks        ND   PUBLIC

            REPORT VIA SOCIAL MEDIA MESSAGE

&&

NC
Special weather statement, Jun 5, 10:34 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT TUE JUN 5 2018

NDZ049-052-060515-
Sargent ND-Ransom ND-
1134 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stirum, or 32 miles north of Britton, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gwinner around 1145 PM CDT.
  Milnor around 1205 AM CDT.
  De Lamere and Hamlin around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4619 9788 4647 9780 4637 9728 4628 9728
      4628 9726 4602 9726
TIME...MOT...LOC 0434Z 274DEG 27KT 4626 9779

BP
Local storm report, Jun 5, 10:47 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     VALLEY CITY             46.94N 98.02W
06/05/2018  E53 MPH          BARNES             ND   AWOS

&&

NC
Local storm report, Jun 5, 10:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             12 NE ANETA             47.80N 97.81W
06/05/2018  E0.75 INCH       Grand Forks        ND   PUBLIC

            VIDEO FROM A VIEWER VIA MEDIA

&&

NC
Local storm report, Jun 5, 11:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1210 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             5 W BUXTON              47.60N 97.21W
06/06/2018  E1.75 INCH       Traill             ND   PUBLIC

            VIA SOCIAL MEDIA COMMENT, TIME ESTIMATED VIA RADAR

&&

NC

The radar

The Fargo/Grand Forks radar (KMVX), 59 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norman

When
June 5, 11:40 PM CST
Where
Norman County, 1.67 mi NE of Lockhart
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.450, -96.550

A few 4 to 6 inch diameter tree branches were blown down.

Thunderstorm Wind, Clay

When
June 5, 11:45 PM CST
Where
Clay County, 1.17 mi SW of Moorhead
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.870, -96.770

Tree damage was reported.

Thunderstorm Wind, Clay

When
June 5, 11:45 PM CST
Where
Clay County, 4.17 mi S of Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.820, -96.760

Several small trees and large tree branches were blown down.

Thunderstorm Wind, Becker

When
June 6, 12:12 AM CST
Where
Becker County, 2.01 mi ESE of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.870, -96.060

An 8 inch diameter oak branch was snapped off.

Thunderstorm Wind, Wilkin

When
June 6, 12:20 AM CST
Where
Wilkin County, 0.84 mi SW of Rothsay
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.470, -96.290

The wind gust was measured by a MNDOT RWIS sensor.

Thunderstorm Wind, Otter Tail

When
June 6, 12:23 AM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.570, -96.090

Large tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
June 6, 12:39 AM CST
Where
Otter Tail County, 3.52 mi NE of Vergas
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.700, -95.740

A poplar tree was snapped off at its base.

Thunderstorm Wind, Otter Tail

When
June 6, 12:40 AM CST
Where
Otter Tail County, 4.47 mi NW of Luce
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.720, -95.710

An ash tree was uprooted.

Thunderstorm Wind, Otter Tail

When
June 6, 12:42 AM CST
Where
Otter Tail County, 0.69 mi N of (Ffm)fergus Falls Ar
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.290, -96.150

The wind gust was measured by the Fergus Falls airport AWOS.

Thunderstorm Wind, Otter Tail

When
June 6, 12:50 AM CST
Where
Otter Tail County, 2.92 mi NNW of Dent
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.590, -95.740

Numerous 8 to 10 inch diameter poplar trees were snapped in northern Star Lake and western Edna townships.

Thunderstorm Wind, Otter Tail

When
June 6, 12:55 AM CST
Where
Otter Tail County, 1.99 mi SE of Maine
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.400, -95.790

Several 4 to 6 inch diameter ash tree branches were blown down at a farmstead. Nearby poplar trees were also broken down.

Thunderstorm Wind, Otter Tail

When
June 6, 1:15 AM CST
Where
Otter Tail County, 1.18 mi SW of Henning
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.310, -95.450

A 10 inch diameter poplar tree was snapped about 8 feet off the ground.

Thunderstorm Wind, Otter Tail

When
June 6, 1:30 AM CST
Where
Otter Tail County, 1.46 mi SSW of Parkers Prairie
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.150, -95.330

An irrigation system was flipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752117, 752119, 752120, 752121, 752122, 752123, 752125, 752126, 752127, 752129, 752130, 752131, 752132.